I was on lithium at one point for around two months, and I had really bad side effects. the main ones I noticed were weight gain and severe drowsiness. that's when my doctor switched me to lamictal, which really had no side effects for me and I was able to lose most of the weight I gained (5-10 pounds). I think in your med combination, lithium might be the culprit for the weight gain.
Kittycat is right about the Zoloft - that shouldn't be your cultprit, but lith does cause weight gain in almost everyone. Zoloft really shouldn't be doing that. You say wellbutrin doesn't do anything, but have you tried adding it to the Lamictal? That's usually the trick for most BPs, 3-400mg of wellbutrin with 200 of Lamictal as a combination.
As far as "diet"s 000000 - I hate that word Just eat SENSIBLY, quit eating the junk food, cook dinner with fresh foods, and EXERCISE. You will NOT lose any weight without exercise no matter what "diet" or starvation tactic you use. I had to lose 30 pounds after being on Depakote and Zyprexa combination, but I did it and now I look really good. You are so right, being overweight in and of itself is a big reason to be depressed, I was miserable because I had always been underweight. I actually gained 55 pounds in 3 months. I lost 30 so now at my perfect weight. It CAN be done if you try. If you do not have a Weight Watchers near you (which I highly recommend), go to Jenny Craig, they will teach you HOW to eat and their food is good. It's expensive, but if you exercise at least 4 times a week for 30 minutes it will cut your time in half. (I was a personal trainer/nutritional counselor for a time before I was a nurse, so if I can help, just ask).
Kittycat you are soooo right - I hate when docs write these meds! Ahhhhhhhh! They are fine and dandy for clinical depression, I'm glad those people can have them. They almost always cause hypomania, I just learned recently from the doc that frequents this forum, whom I respect immensely, that now there is a warning for doctors to screen for bipolar before prescribing it, because can be DANGEROUS. Our brain chemistry is completely different from other people, what works for other people usually affects us differently or opposite. We get wired at the drop of a hat. Then, you have to come down eventually and the depression is even worse. Nice drug. I've been on them, too and can attest to thier bad effects, not to mention how much I have seen! Why can't they just write the preferred, Lamictal and/or wellbutrin for BP?? Works much better, much safer for us. Of course, tooo much wellbutrin can cause mania, but it's not common at all on reasonable doses.
Ok, off my soapbox! Thanks for listening.
I'm sure it's because of the change in mood. Many depressed people have no appetite, or too much of an appetite, then when they feel better, they either eat more or less. Mood has a LOT to do with appetite; SSRIs aren't known for weight gain, actually prozac was being prescribed for appetite reduction, not sure if that was an actual indication from the manufacturer tho.
The old ADs, tricyclics like Deseryel (trazadone), Elavil, Tofranil, Anafranil, etc. caused a voracious appetite for sweets, so people gained a lot of weight on them, similarly to Zyprexa and Risperdal, two of the atypical antipsychotics. Lithium and Depakote cause weight gain, too. I am lucky enough to have found a combination of drugs that do not affect weight, I can't deal with that! I'm a fitness and health buff, so my 55 pound weight gain in the first few months on zyprexa and depakote were not too pleasant! Took a lot of work to lose it!
But like I said, all these meds affect everybody differently, what increases appetite in one decreases it in another, it's crazy!
I wonder if your tumor has some bearing on your moods? Where is it located?
Sorry about the post before, Debbie, wrong thread!!!
I totally agree with you about the weight loss, gain, junk and sweets go to fat much faster than healthy food, meat, fish, chicken, whole grains and fruits and veggies. Energy is quality energy and lasts longer without the "crash" you get from the junk. Exericse is a must for losing weight, no getting around it!
See the thread "meds and weight gain" if you didn't already read my accidental post to you, it explains it better. BTW how much Lamictal are you taking? Did you maybe increase it too much? (More than 25 mg)